Thunderstorm Wind, Bedford
- When
- August 27, 5:07 PM EST
- Where
- Bedford County, Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.017, -78.500
Trees reported down on Briar Valley Road in Bedford.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 2:40 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 340 PM EDT WED AUG 27 2003 AS OF 19Z...COLD FRONT STILL BACK ACROSS GRT LAKES...EXTENDING FROM NR KBUF...INTO NORTHERN OH. SOME TCU DEVELOPING ALONG...AND JUST AHEAD OF BOUNDARY. HOWEVER...FURTHER S...ALONG REMNANT OUTFLOW BOUNDARY FROM EARLIER CONVECTION...NEW STORMS FIRING FROM SOMERSET CO WESTWARD...TO NR KPIT. FOR TNT...WL KEEP SLGHT CHC ACROSS MOST OF CENTRAL AND S THROUGH THIS EVE...AS ADDITIONAL ISOL ACTIVITY MAY AFFECT CENTRAL AND SE...AND SOMEWHAT MORE ORGANIZED ACTIVITY EXPECTED TO LINGER ACROSS SOMERSET CO...E THROUGH FULTON CO. AS FOR TEMPS...WL GO NR...OR JUST ABOVE MAV/MET/FWC BLEND. FRONT MOVING A BIT SLOWER THAN MOST MODELS PROGGED...AND THEREFORE EXPECT DEWPTS TO DROP A BIT MORE SLOWLY...ESP ACROSS THE CENTRAL AND S. THU/THU NT...EXPECT MSUNNY CONDITIONS ON THU...WITH LESS HUMID AIR. SOME CLOUDS WILL BEGIN TO ADVECT NE LATE IN THE DAY. FOR NOW...DECIDED AGAINST ANY SLIGHT CHC POPS FOR LAURELS ON THU...ALTHOUGH WOULD NOT BE COMPLETELY SURPRISED IF AN ISOL SHOWER POPS VERY LATE IN THE DAY IN LAURELS AS INCREASINGLY MOIST AIR RETURNS. THEN...FOR THU NT...WL GO WITH CHC POPS WESTERN AREAS...AND SLGHT CHC ELSEWHERE. ETA HINTS AT NEW ACTIVITY WITH DEVELOPING WARM FRONT...AND BASED ON RECENT NOCTURNAL MCS ACTIVITY...WOULD NOT BE TOO SURPRISED IF THIS PANS OUT. FRI AND BEYOND...NEXT COLD FRONT APPROACHES LATE FRI/FRI NT...WITH RW/TRW. FRONT CROSSES AREA DURING SAT...THEN STALLS JUST TO OUR SE SAT NT...WITH POTENTIAL WAVES DEVELOPING ALONG IT THROUGH THE WEEKEND. IT SHOULD BE NOTED THAT 00Z/27 MREF ENSEMBLES WERE UNAVAILABLE DUE TO PROBS AT NCEP...SO HIGH UNCERTAINTY EXISTS WITH THIS WEEKENDS FORECAST. IT LOOKS LIKE PERHAPS A BRIEF LULL IN SHOWERS POSSIBLE SAT AFTN AND NIGHT...ESP ACROSS NW SECTIONS OF CWA...BEFORE SHOWERS REDEVELOP ON SUN. COOLER AND SOMEWHAT UNSETTLED WX LINGERS INTO THE FIRST HALF OF NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ033>035 KL
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1209 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM BARNESBORO PA 1.00 INCH HAIL
08/27/03 CAMBRIA
1020 AM PHILIPSBURG PA WIND DAMAGE
08/27/03 CENTRE WIRES DOWN
1100 AM MAITLAND PA WIND DAMAGE
08/27/03 MIFFLIN NUMEROUS TREES DOWN
VGCPAZ017>019-024>028-033>036-049>053-056>059-063>066-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1230 PM EDT WED AUG 27 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CLEARFIELD...COLUMBIA...MONTOUR...NORTHERN CENTRE...NORTHUMBERLAND... SCHUYLKILL...SNYDER...SOUTHERN CENTRE AND UNION. ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 300 PM EDT WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SOMERSET AND YORK. THE THREAT FOR SEVERE WEATHER HAS ENDED FOR MUCH OF THE WATCH AREA...AS THE THUNDERSTORMS HAVE MOVED THROUGH ALREADY. HOWEVER...THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA WILL CONTINUE TO BE UNDER THE THREAT OF SEVERE WEATHER THROUGH 3 PM. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR FURTHER DETAILS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DANGELO
PAZ024>028-033>036-056-057-059-063>066-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1248 PM EDT WED AUG 27 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SOMERSET AND YORK. NO FURTHER SEVERE WEATHER IS EXPECTED THIS AFTERNOON. THE COOLER TEMPERATURES DUE TO PRESENT AND EXPECTED CLOUD COVER SHOULD KEEP ANY ADDITIONAL THUNDERSTORMS FROM BECOMING SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE ENTIRE WATCH AREA. DANGELO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
216 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM BARNESBORO PA 1.00 INCH HAIL
08/27/03 CAMBRIA
1020 AM PHILIPSBURG PA WIND DAMAGE
08/27/03 CENTRE WIRES DOWN
1030 AM WARRIORS MARK PA WIND DAMAGE
08/27/03 HUNTINGDON TREES DOWN
1030 AM MADERA PA WIND DAMAGE
08/27/03 CLEARFIELD TREES DOWN BLOCKING ONE
LANE
1100 AM MAITLAND PA WIND DAMAGE
08/27/03 MIFFLIN NUMEROUS TREES DOWN
VGCPAZ033>035-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT WED AUG 27 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...FULTON AND SOMERSET. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP LAMBERT
The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down on Briar Valley Road in Bedford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369543.